Alert archive / Wyoming / High Wind Watches in 2021

High Wind Watch 11, NWS Riverton, WY

October 23, 2021Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind watch at Oct 23, 2021, 2:03 PM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Oct 25, 2021, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 23, 2021, 2:03 PM MDT (20:03 UTC)
In effect from
Oct 25, 2021, 9:00 AM MDT
Expired
Oct 24, 2021, 2:13 PM MDT
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WWUS75 KRIW 232003
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
203 PM MDT Sat Oct 23 2021

WYZ019-020-030-241300-
/O.NEW.KRIW.HW.A.0011.211025T1500Z-211026T0300Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-East Sweetwater County-
Including the cities of Jeffrey City, Casper, and Wamsutter
203 PM MDT Sat Oct 23 2021

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

* WHAT...Southwest wind 25 to 35 mph with occasional gusts of 50
  to 60 mph.

* WHERE...Portions of Natrona, Fremont and Sweetwater counties,
  including impacts to Interstates 25 and 80 and Wyoming 
  Boulevard on the south side of Casper.

* WHEN...9 AM Monday through 9 PM Monday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained wind of at least 40 mph...or gusts of 
58 mph or stronger may occur. Continue to monitor the latest 
forecasts.

&&

$$

Vorst
2 follow-up statements
545 
WWUS75 KRIW 240742
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
142 AM MDT Sun Oct 24 2021

WYZ019-020-030-242200-
/O.CON.KRIW.HW.A.0011.211025T1500Z-211026T0300Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-East Sweetwater County-
Including the cities of Jeffrey City, Casper, and Wamsutter
142 AM MDT Sun Oct 24 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts 50 to 60 mph 
  possible.

* WHERE...East Sweetwater County, Green Mountains and 
  Rattlesnake Range and Natrona County Lower Elevations.

* WHEN...9 AM Monday through 9 PM Monday.

* IMPACTS...Mainly to transportation. Strong winds will enhance
  the blow over risk for lightweight and high profile vehicles,
  including campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Team Riverton/21
983 
WWUS75 KRIW 242013
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
213 PM MDT Sun Oct 24 2021

WYZ019-020-030-251300-
/O.UPG.KRIW.HW.A.0011.211025T1500Z-211026T0300Z/
/O.NEW.KRIW.HW.W.0015.211025T1500Z-211026T0300Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-East Sweetwater County-
Including the cities of Jeffrey City, Casper, and Wamsutter
213 PM MDT Sun Oct 24 2021

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 9 PM MDT MONDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Green Mountains and Rattlesnake Range, Natrona County 
  Lower Elevations and East Sweetwater County.

* WHEN...From 9 AM to 9 PM MDT Monday.

* IMPACTS...Mainly to transportation. Strong winds will enhance
  the blow over risk for lightweight and high profile vehicles,
  including campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive. Do not attempt
to burn today.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Oct 23, 11:54 AM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Oct 23, 11:54 AM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1154 AM MDT Sat Oct 23 2021

.SHORT TERM...(Today through Sunday)
Issued at 150 AM MDT Sat Oct 23 2021

A couple of weak waves will push across the forecast area today and
tonight. The first one will pull northeast across the area today,
and the second wave will pull east across the region tonight. A
700 mb Pacific cold front associated with the first shortwave
trough has pushed into far western Wyoming early this morning, and
will gradually push eastward today. This in combination with a
weak jet streak will be enough for scattered to locally numerous
mountain snow/valley rain (possibly mixed with snow at times) west
of the Divide today, spreading east of the Divide this afternoon
and evening. Models are showing the Bighorn Mountains and Johnson
County being most impacted for areas east of the Divide from what
looks to be the aforementioned jet streak, a weak surface front,
and some mid-level convergence.

The second wave farther south, pulling east northeast across the
southern half of the Cowboy State will keep some precipitation
occurring mainly over the far east and south. This precipitation
should end between 09Z and 12Z. Over the far west, there are signs
of light snow tonight mainly in the mountains from a slight
orographic flow with just enough moisture.

A transitory ridge will pull across the area Sunday with mainly dry
conditions. After 21Z Sunday, there could be some precipitation
pulling into far western Wyoming from some weak diffluent flow
ahead of the strong upper low off the Pacific Northwest.

.LONG TERM...(Sunday night through Friday)
Issued at 150 AM MDT Sat Oct 23 2021

The trough will move onto the Pacific shore and deepen. Combined
with a sharp ridge over the Plains, this pattern will produce
strong southwesterly flow across the forecast area. This will
bring slightly warmer temperatures, but will also create some
fairly strong winds from Red Canyon to Rock Springs to Casper
Sunday night into Monday. Highest wind gusts look to be Monday
afternoon and evening as a 70 to 90 kt jet streak transits the
pattern. No wind highlights will be issued yet, but we will
continue to monitor the development and strength of the pattern.
There will be snow and rain across the western mountains and
valleys, as well as the Bighorn Mountains Sunday night to Monday.
Winter highlights could be possible with this storm across the
west on Monday and Tuesday. The precipitation will spread east of
the Divide for Tuesday, although more scattered showers will occur
there.

The trough will pass to our east after Tuesday, bringing in a strong
northwesterly flow. Wind highlights, mainly for the basins east of
the Divide, could again be possible on Wednesday with a tight
gradient developing. Thursday and Friday could see isolated rain and
snow showers for northwest Wyoming as the flow continues. Models
continue to struggle with the latter part of the long term period,
although some type of ridging and a drier, calmer pattern is
indicated.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1148 AM MDT Sat Oct 23 2021

High cloud cover and abundant virga prevail this afternoon with
scattered rain showers. Most terminals look to remain under VFR
conditions, but a few afternoon showers could briefly lower
ceilings to MVFR at locations like KPNA, which today is on the
upslope side of the Wind River Range. Precipitation lingers over
north central Wyoming during the early overnight before
dissipating between midnight and sunrise. Winds will not be
overly strong over the next 24 hours, but breezy southwest, west,
and northwest winds will be fairly common during the afternoon
hours both today and Sunday.

&&

.FIRE WEATHER...
Issued AT 150 AM MDT Sat Oct 23 2021

A cold front over the far west this morning will gradually push east
across the fire zones today. Scattered to locally numerous mountain
snow/valley rain showers are expected over the west today. The rain
could be mixed with snow in the western valleys. Isolated to locally
scattered mountain snow/valley rain will pull east of the Divide
this afternoon and evening. Overall precipitation amounts will be
on the light side. Temperatures will be cooler today, especially
over the west, and afternoon humidity will be higher. Smoke
dispersal today will generally be poor in most locations, except
from zone 279 northeast to zone 280 due to breezy southwest winds.
Sunday will be mainly dry and a bit warmer.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Murrell
LONG TERM...Swanson
AVIATION...VandenBoogart
FIRE WEATHER...Murrell
Hazardous weather outlook, Oct 23, 2:14 AM MDT, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
214 AM MDT Sat Oct 23 2021

WYZ001>020-022>030-241200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
214 AM MDT Sat Oct 23 2021

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Minor snow accumulations are expected in the mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Monday...Strong to possibly high winds are possible mainly in the
wind corridor from Rock Springs to Casper.

Monday night and Tuesday...Significant snow is possible over the
western mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

High Wind Watches in Wyoming, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.